Hair Loss – Curbside Consult

hair loss

A 69-year-old female is concerned with hair loss. She states that she does not have a family history of this issue and believes that her medications might be to blame. Her primary provider does not feel as if the hair loss is due to a medical issue (i.e. hypothyroidism etc.).

Current diagnoses include:

  • GERD
  • Peptic Ulcer Disease
  • Migraine headaches
  • Hypertension
  • Atrial fibrillation
  • Osteoarthritis
  • Hyperlipidemia
  • Hx of TIA

Current medications include:

  • Omeprazole 20 mg daily
  • Tums PRN
  • Lisinopril 10 mg daily
  • Amlodipine 5 mg daily
  • Metoprolol tartrate 50 mg BID
  • Ibuprofen 400 mg PRN for headaches
  • Sumatriptan PRN for headaches
  • Atorvastatin 10 mg daily
  • Valproic acid 500 mg twice daily
  • Apixaban 5 mg twice daily

In reviewing this medication list, there are a few medications that have been associated with hair loss. I have personally seen valproic acid and beta-blockers be implicated in this adverse effect. ACE inhibitors, anticoagulants, and some cholesterol medications have also been associated with hair loss. So what’s the best first step and how do we tackle this scenario?

The easiest question to ask: Does the timing of the hair loss correlate with the initiation of a new medication?

If you can pinpoint when the hair loss started and what medication was started around that timeframe (or before that timeframe), you might be able to figure it out. The more likely scenario in my experience is that the patient won’t have a great sense of when it exactly started. In addition, they may not remember their medications very well and how long they have been taking them. In addition, multiple medication changes could have been made around the same time. So where would I go from here?

When the information is unclear, I begin to look at medications that may be least essential or medications that may have additional possible adverse effects. I would most certainly ask about the control of the headaches and see if we could possibly begin to taper the valproic acid. Asking how often the triptan and ibuprofen are being used would also be important to help assess headache control. We also have to be very careful with the ibuprofen due to their history of peptic ulcer disease. If valproic acid was for seizures, this would be a much more difficult reduction.

From my experience, I’d probably like to look at the metoprolol next. There may not be a lot of perfect alternatives if metoprolol is being used for hypertension and atrial fibrillation. In addition to atrial fibrillation and hypertension management, metoprolol could be helping reduce the frequency of migraines.

What else would you look at in this scenario and what other questions would you consider?

Here’s another article you might like about drugs that can cause hyperthermia.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

September 23, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories